Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Key West, FL

July 5, 2021Miami-Dade County, Florida

NWS Key West, FL issued this special weather statement at Jul 5, 2021, 11:32 PM EDT for Miami-Dade County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2021, 11:32 PM EDT (03:32 UTC)
Expired
Jul 6, 2021, 12:00 AM EDT
In force
28 min
Issued by
NWS Key West, FL

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 36 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 3.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WWUS82 KKEY 060332
SPSKEY

Special Weather Statement
National Weather Service Key West FL
1132 PM EDT Mon Jul 5 2021
 
FLZ076-060400-
Monroe Upper Keys FL-
1132 PM EDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR UPPER KEYS IN MONROE COUNTY UNTIL
MIDNIGHT EDT...

At 1131 PM EDT, National Weather Service Meteorologists detected a
strong thunderstorm 8 miles southeast of Ocean Reef, or 11 miles east
of Jewfish Creek Bridge, moving northwest at 40 mph.

Island communities in North Key Largo and Ocean Reef can expect 
winds in excess of 45 mph with this storm.

Locations impacted include...
Ocean Reef and North Key Largo. 

LAT...LON 2528 8025 2520 8030 2529 8037 2528 8035
      2529 8034 2528 8033 2532 8029 2533 8030
      2533 8027 2534 8028 2535 8027 2535 8026
      2534 8025 2533 8026 2532 8025
TIME...MOT...LOC 0331Z 150DEG 37KT 2522 8020 

$$

NB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special weather statement went out at Jul 5, 6:56 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 5, 6:56 PM EDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Key West FL
656 PM EDT Mon Jul 5 2021

.DISCUSSION...
KBYX radar is showing the outer rainbands for Tropical Storm Elsa
are starting to proliferate in the coastal waters of the Florida
Keys. This trend is expected to continue throughout the evening as
Elsa finally passes over Cuba and emerges in the western Straits
of Florida. Tropical storm force wind gusts are expected with some
of the stronger rain bands.

As the core of the system makes its closest approach to to the
Lower Keys near the Dry Tortugas overnight or near sunrise,
sustained tropical storm force sustained winds are possible in the
Lower Keys, with possible more frequent tropical storm force wind
gusts in the Middle and Upper Keys. We recently issued a flood
watch for the Lower and Middle Keys through tomorrow morning. This
is in response to recent convective allowing model (CAM) and
global model guidance suggesting a band of very heavy rainfall may
setup over a portion of the island chain tonight and continuing
through tomorrow morning. This would be a response to strong
confluent flow as Elsa pulls northwestward and a ridge tries to
build in from the east. Where this potential band would set up is
unknown at this time, but we will monitor radar trends closely
overnight and proactively issue flood products as warranted.

Conditions will improve by Tuesday afternoon and evening as Elsa
exits our CWA to the northwest. The aforementioned ridge will
build across the Florida Peninsula Tuesday night and Wednesday.
This ridge will largely dictate the forecast for the balance of
the week, with below normal rain chances and near-to or slightly
above temperatures expected.

&&

.MARINE...
A Tropical Storm Warning remains in effect for the coastal waters
west of Craig Key. A Small Craft Advisory is in effect for the
coastal waters east of Craig Key. Tropical Storm Watch is in
effect for the coastal waters east of Craig Key. From synopsis,
occasional outer rainbands from Tropical Storm Elsa will impact
the Florida Keys marine waters this evening, possibly producing a
few tropical storm force wind gusts. Deteriorating marine
conditions are expected tonight through Tuesday, as the center of
the storm pushes through the western Straits of Florida and the
southwestern Gulf of Mexico. Occasional tropical storm sustained
winds and frequent tropical storm wind gusts are expected for the
coastal waters west of Craig Key during this period, with tropical
storm force wind gusts also possible in the coastal waters to the
east. Marine conditions will steadily improve Tuesday afternoon
and Tuesday night, as a subtropical ridge builds across the
Florida Peninsula. Gentle to moderate east to southeast breezes
are expected Wednesday through at least Saturday, with near-to or
below normal rain and thunder chances.

&&

.AVIATION...
Tropical Storm Elsa is nearing the Straits of Florida and it is
already bringing gusty showers to the Florida Keys. The center is
expected to pass west of the islands tomorrow between 06/07Z and
06/10Z. Thunder and squalls will increase in coverage tonight and
overnight across the Keys, especially in the Lower and Middle Keys.
The fast-moving squalls will produce MVFR and IFR conditions.
Sustained winds, likely between midnight and 06/13Z, will be 35 to
40 knots with gusts near 50 knots at Key West and 20 to 25 knots
with gusts near 30 knots at Marathon. Conditions will begin to
improve tomorrow afternoon.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ077-078.

     Flood Watch through Tuesday morning for FLZ077-078.

     Coastal Flood Advisory until 2 PM EDT Tuesday for FLZ078.

GM...Tropical Storm Warning for GMZ032>035-043-044-053>055-073>075.

     Small Craft Advisory until 2 PM EDT Tuesday for GMZ031-042-052-
     072.

&&

Public/Marine/Fire...BT/11
Hazards...CLR
Aviation/Nowcasts....SDR/AD
Data Acquisition.....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jul 5, 5:19 AM EDT, 18 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
519 AM EDT Mon Jul 5 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-061000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
519 AM EDT Mon Jul 5 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Tropical Storm Elsa will move across central and western Cuba
today, emerge into the Straits of Florida this evening, then pass
west of Key West while moving north northwest into the
southeastern Gulf of Mexico as a tropical storm tonight into
Tuesday. Confidence in the track forecast remains high, while the
intensity of Elsa after it emerges from Cuba remains uncertain.
Conditions will deteriorate across the Florida Keys late this
afternoon and tonight.

The risk for multiple weather hazards continues for the Florida Keys,
including tropical storm force winds, coastal flooding, heavy
rainfall, isolated tornadoes, and treacherous marine conditions.

Please refer to the latest Hurricane Local Statement issued by the
National Weather Service office in Key West for additional
detailed information.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Impacts from Tropical Storm Elsa will continue across the Florida
Keys into Tuesday morning, with continuing potential for tropical
storm force winds, coastal flooding, rainfall flooding and
isolated tornadoes. Conditions will gradually improve Tuesday
afternoon and evening.

Isolated thunderstorms will be possible from Tuesday night through
Sunday. The primary thunderstorm hazards will be lightning strikes
and locally gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 5, 9:28 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
928 PM EDT MON JUL 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.23N 80.21W
07/05/2021  M42 MPH          GMZ052             FL   MESONET

            AT 259 PM EDT, A SOUTH SOUTHEAST WIND GUST OF 36 KNOTS,
            OR 42 MPH, WAS OBSERVED AT THE WEATHERFLOW MESONET
            STATION AT CARYSFORT REEF LIGHT.

&&

JAM
Local storm report, Jul 5, 9:55 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
955 PM EDT MON JUL 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TROPICAL STORM   10 SW KEY WEST          24.46N 81.88W
07/05/2021                   GMZ044             FL   C-MAN STATION

            AT 930 PM EDT, A SOUTHEAST WIND GUST OF 39 KNOTS, OR 45

            MPH, WAS OBSERVED BY THE C-MAN STATION AT SAND KEY LIGHT.

&&

JAM
Local storm report, Jul 5, 10:40 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1040 PM EDT MON JUL 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     TROPICAL STORM   5 ENE EAST END OF SEVEN 24.73N 81.05W
07/05/2021                   MIDDLE KEYS IN MON FL   ASOS

            A WIND GUST OF 35 KNOTS, OR 40 MPH, FROM THE SOUTH WAS
            RECORDED BY THE MARATHON INTERNATIONAL AIRPORT ASOS AT
            1018 PM EDT.

&&

JAM
Local storm report, Jul 5, 11:00 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1100 PM EDT MON JUL 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TROPICAL STORM   5 WSW BOCA CHICA CHANNE 24.55N 81.79W
07/05/2021                   LOWER KEYS IN MONR FL   OFFICIAL NWS OBS

            A WIND GUST OF 35 KNOTS, OR 40 MPH, FROM THE SOUTHEAST
            WAS RECORDED BY THE FLORIDA KEYS NWS RSOIS AT 1052 PM
            EDT.

&&

JAM
Local storm report, Jul 5, 11:20 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1120 PM EDT MON JUL 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     TROPICAL STORM   2 SW BIG COPPITT KEY    24.58N 81.68W
07/05/2021                   LOWER KEYS IN MONR FL   ASOS

            A WIND GUST OF 38 KNOTS, OR 44 MPH, FROM THE SOUTHEAST
            WAS RECORDED BY THE KEY WEST NAVAL AIR STATION ASOS AT
            1051 PM EDT.

&&

JAM
Special weather statement, Jul 5, 11:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Key West FL
1132 PM EDT Mon Jul 5 2021

FLZ076-060400-
Monroe Upper Keys FL-
1132 PM EDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR UPPER KEYS IN MONROE COUNTY UNTIL
MIDNIGHT EDT...

At 1131 PM EDT, National Weather Service Meteorologists detected a
strong thunderstorm 8 miles southeast of Ocean Reef, or 11 miles east
of Jewfish Creek Bridge, moving northwest at 40 mph.

Island communities in North Key Largo and Ocean Reef can expect
winds in excess of 45 mph with this storm.

Locations impacted include...
Ocean Reef and North Key Largo.

LAT...LON 2528 8025 2520 8030 2529 8037 2528 8035
      2529 8034 2528 8033 2532 8029 2533 8030
      2533 8027 2534 8028 2535 8027 2535 8026
      2534 8025 2533 8026 2532 8025
TIME...MOT...LOC 0331Z 150DEG 37KT 2522 8020

NB

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:28 PM EDTSpecial Marine WarningKEY32 min
Jul 6, 8:34 AM EDTAreal Flood AdvisoryKEYMonroe2 hr
Jul 6, 10:40 AM EDTAreal Flood AdvisoryKEYMonroe110 min
Jul 6, 12:23 PM EDTAreal Flood AdvisoryKEYMonroe38 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.